Colorado, 2017

Winter Weather in Colorado, April 3 to 4, 2017

April 3 to 4, 2017 · NWS GJT · 4 events in 4 counties and zones

A strong Pacific upper level trough worked through western Colorado and brought significant to heavy snowfall to many mountain areas as well as some higher valleys. The brunt of this storm tracked south and allowed the heavier snow to fall over the San Juan Mountains.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

A strong Pacific upper level trough worked through western Colorado and brought significant to heavy snowfall to many mountain areas as well as some higher valleys. The brunt of this storm tracked south and allowed the heavier snow to fall over the San Juan Mountains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Apr 3, 11:15 AM MST, 45 minutes earlier.

Area forecast discussion, Apr 3, 11:15 AM MST, 45 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
1215 PM MDT Mon Apr 3 2017

.UPDATE...
Issued at 1215 pM MDT Mon Apr 3 2017

Broad area of lift is fueling showers over the 4 Corners region
with instability also triggering showers over the high plateaus
and central mountains. Thicker cloud cover looks to limit heating
in the south under the extensive cloud shield so lowered
temperatures over the southern valleys. Instability in the north
also not handled very well but did increase pops over that region
this afternoon. A southern trend in the storm track continues with
this morning's model suites. The heavier precipitation track
should continue to focus on the southern mountains lifting into
the central mountains by sunrise before focusing along and east
of the divide tomorrow. Still a few areas of concern will be
southern foothills of the San Juans up to the Gunnison valley.
Temperatures will play a critical role in ptype and eventual
accumulation with higher areas along Highway from Mancos to
Pagosa Springs vulnerable to some better accumulations. Will
continue to watch radar and short term hi-res model trends as the
main lift moves overhead this afternoon through late evening.

&&

.SHORT TERM...(Today through Tuesday)
Issued at 458 AM MDT Mon Apr 3 2017

Showers continued to move over the northwest San Juan mountains
early this morning according to the latest radar imagery,
remnants of the short-wave trough which swept across the area
Sunday. Moisture and instability are likely to result in continued
light shower activity this morning, mainly in the vicinity of the
stalled cold front stretching across extreme southeast Utah
eastward across the San Juan Mountains. Meanwhile, the next system
had already begun to spread clouds and virga over southeast Utah.

Unfortunately, the latest GFS has diverged from earlier solutions,
now advertising a more southerly track for this system. Meanwhile,
the NAM was similar to earlier runs and the ECMWF fell somewhere
in between. Not that past is prologue, but it seems that systems
have been tracking south of model solutions of late so I guess
this shift shouldn't be entirely unexpected.

The main driver for precipitation today comes with the interplay
between the fast moving shortwave moving east-southeastward
across western Nevada as of 10Z and the stalled front across
southern Utah/Colorado as mentioned previously. Frontogenetic
forcing still apparent but less impressive and farther south than
earlier runs. Lift associated with this feature really drove the
expectation for heavier snowfall in the San Juan mountains
beginning this afternoon. Though 2D Fn will play less of a role,
broad area of QG forcing remains in play. This forcing working on
decent moisture (precipitable water near 0.5 of an inch) along the
southwestern face of the San Juans should still generate
significant snow. This does not appear to be true to the north
where latest model output generates a lot less QPF this afternoon.

In fact, the south remains the focus for precipitation tonight as
the trough sweeps across southeast Utah this evening, then
southwest Colorado later tonight. Passage of the trough will drive
the front south of the area and allow the colder air to the north
to drive snow levels down to the lower valleys of southwest
Colorado from late evening through Tuesday morning. This continues
to cause concern for potential significant snowfall for Pagosa
Springs. Believe Durango will also see snow, but just bit too low
for any more than an inch of wet slushy snow. However, confidence
not there to hoist additional highlights, especially in light of
model inconsistencies. Trough passage should finally generate
widespread snow over the central mountains later this evening and
orographic northwest flow should keep snow falling during the
remainder of the night. A trailing, secondary low pressure trough
moves over the area Tuesday which is expected to keep snow falling
in the mountains during the remainder of Tuesday.

Temperatures will be cooler behind the front today, especially in
the south where clouds and precipitation will hold back diurnal
warming. Conversely, clouds will cause lows to be buoyed tonight.
CAA continues into Tuesday so temperatures will remain relatively
cool.

Based on the previous discussion, made some changes to the
warnings and advisories posted by the previous shift. Given the
storm's shift to the south, downgraded Winter Storm Warnings for
the northwest San Juan's, the Sawatch and West Elk ranges to
advisories and delayed their start until mid-evening.
Accumulations for the Grand Mesa and the southern end of the
Uncompahgre now unlikely to reach advisory criteria so dropped the
advisories for those areas.

.LONG TERM...(Tuesday night through Sunday)
Issued at 458 AM MDT Mon Apr 3 2017

As mentioned in the short term discussion, showers will continue
along the Divide Tuesday afternoon with some orographic showers
lingering into the early evening hours. As the upper level trough
lifts into the Plains, substantial subsidence will occur with
strong, dry northwesterly flow setting up in the trough's wake.
Tuesday night will be on the chilly side with many locations
dropping below freezing for the first time in several weeks. Will
hold off on issuing any freeze highlights for the moment but will
definitely continue to monitor the situation considering many
trees and other vegetation have already begun to bloom.

An impressive (or impressive by this Spring's standards) ridge of
high pressure will remain over the area Wednesday through Friday
with a peak height rise of 574 dam. During this period,
temperatures will climb back to above seasonal levels with plenty
of sun. The ridge will shift to the east late Friday with
southwesterly flow returning. Extended models bring our next
trough into the region as early as Saturday night which will be
our next best chance for increased clouds and showers.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1215 M MDT Mon Apr 3 2017

The next storm system is moving into the 4 Corners late this
morning pushing thicker clouds and isolated to showers into SE.UT
and SW.CO. The forecast terminals were still in good shape with
VFR conditions dominating however cigs were occassinally reaching
ILS break points at EGE. Isolated to scattered showers were also
popping up over the central mountain region and high valleys where
IFR conditions may occur under the strongest showers. Conditions
are likely to deteriorate south of I-70 through the evening and
overnight hours as the main part of the storm pushes through.
Widespread MVFR to IFR is likely through sunrise south of the
interstate. Northerly cold flow in Tuesday is also likely to keep
showers pinned up against the eastern divide mountains with
impacts to the KASE...KTEX...KEGE and KMTJ terminals possible.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
CO...Winter Weather Advisory until 6 PM MDT Tuesday for COZ018.

     Winter Storm Warning until 6 PM MDT Tuesday for COZ019.

     Winter Weather Advisory from 9 PM this evening to 6 PM MDT
     Tuesday for COZ010-012.

UT...None.
&&

UPDATE...TGJT
SHORT TERM...NL
LONG TERM...MMS
AVIATION...TGJT
Hazardous weather outlook, Apr 3, 4:38 AM MST, 7 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
538 AM MDT Mon Apr 3 2017

COZ001>014-017>023-UTZ022>025-027>029-041145-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
538 AM MDT Mon Apr 3 2017

This hazardous weather outlook is for eastern Utah and western
Colorado.

.DAY ONE...Today and Tonight

Mountain snow will become widespread over the San Juan mountains
this afternoon with scattered showers over surrounding areas as
another spring storm impacts the region. Snow will expand
northward this evening with significant accumulations possible.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Tuesday: Snow will continue along the Continental Divide mountains
then diminishes Tuesday night. Storm total accumulations of 5 to
10 inches are likely across some central mountain areas and from 8
to 14 inches in the southwest San Juan Mountains.

Wednesday through Friday: Dry and mild conditions return to the
region.

Saturday and Sunday: Chances for mountain snow returns this
weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected today or tonight, however
spotters are encouraged to report snowfall amounts to the
National Weather Service in Grand Junction.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 winter weather. Local standard time, as filed.

Winter Weather, Southwestern San Juan Mountains

When
April 3, 12:00 PM MST to April 4, 5:00 PM MST
Where
Southwestern San Juan Mountains forecast zone
Reported by
Department of Highways
Coordinates
37.594, -107.912 (the zone’s center; the record gives no point)

Generally 5 to 9 inches of snow fell across the area with up to 12 inches reported at the Weminche Creek SNOTEL site. Wind gusts of 25 to 40 mph produced some areas of blowing and drifting snow.

Winter Weather, Northwestern San Juan Mountains

When
April 3, 6:00 PM MST to April 4, 5:00 PM MST
Where
Northwestern San Juan Mountains forecast zone
Reported by
Department of Highways
Coordinates
38.210, -107.755 (the zone’s center; the record gives no point)

Snowfall amounts of 5 to 10 inches were measured across the area.

Winter Weather, San Juan River Basin

When
April 3, 7:00 PM MST to April 4, 7:30 AM MST
Where
San Juan River Basin forecast zone
Reported by
CoCoRaHS
Coordinates
37.194, -107.048 (the zone’s center; the record gives no point)

Snowfall amounts of 6 to 8 inches were measured across the Pagosa Springs area.

Winter Weather, Gore and Elk Mountains/Central Mountain Valleys

When
April 3, 10:00 PM MST to April 4, 7:00 PM MST
Where
Gore and Elk Mountains/Central Mountain Valleys forecast zone
Reported by
SNOTEL
Coordinates
39.481, -107.172 (the zone’s center; the record gives no point)

Generally 4 to 9 inches of snow fell across the area. Travel was negatively impacted along Interstate 70 during the event, especially near Vail Pass which was temporarily closed due to a jackknifed truck on the snowpacked road.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2017Every state in 2017This day in weather historyWarnings in Colorado, April 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 691237, 691239, 691238, 691240.